Winter Storm, Western Crook
- When
- February 25, 7:00 PM MST to February 26, 10:00 AM MST
- Where
- Western Crook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
A strong cold front and upper level system brought heavy snow to portions of western Crook County. As much as eight inches of snow was measured in the Hulett area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front and upper level system brought heavy snow to portions of western Crook County. As much as eight inches of snow was measured in the Hulett area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 25, 3:00 PM MST, 4 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MST WED FEB 25 2009
.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER
WESTERN WYOMING...WHILE HIGH PRESSURE REMAINS NORTH OF THE CANADIAN
BORDER. FRONTAL BOUNDARY DRAPED OVER THE AREA HAS BROUGHT SOME LOW
CLOUDS AND FOG TO MUCH OF WESTERN SOUTH DAKOTA. UPPER LEVEL ANALYSIS
PLACES UPPER LOW OVER THE PACIFIC NORTHWEST WITH POTENT WAVE MOVING
OVER THE ROCKIES THROUGH WESTERLY FLOW ALOFT. A POTPOURRI OF WEATHER
IS EXPECTED TONIGHT AS AFOREMENTIONED WAVE CROSSES THE AREA AND MAIN
COLD FRONT COMES PUSHING THROUGH THE AREA.
FOR TONIGHT...UPPER WAVE CONTINUES ITS EASTERLY TRACK AND STARTS TO
CLOSE OFF INTO A COMPACT LOW AS IT PASSES OVER SOUTH DAKOTA. AS IT
DOES...MAIN SURGE OF COLD AIR WILL COME SLIDING SOUTH. MODELS PLACE
THE STRONGEST FRONTOGENESIS LATER THIS EVENING STRETCHING ACROSS THE
NORTHERN PART OF THE CWFA INTO CENTRAL SOUTH DAKOTA IN LINE WITH THE
STRONG BAROCLINIC ZONE WHERE THE HEAVIEST PRECIPITATION WILL BE. THE
FLY IN THE OINTMENT WILL BE PRECIPITATION TYPE. EXPECT UPPER LEVEL
TEMPS WILL COOL DOWN ENOUGH FOR ALL SNOW OVER NORTHWEST SOUTH
DAKOTA. OVER NORTHEAST WYOMING AND THE BLACK HILLS AREA...PRECIP MAY
START OUT AS RAIN...THOUGH SHOULD SWITCH OVER TO SNOW QUICKLY AS
COOLER AIR PULLS INTO THE SYSTEM. THERE MAY EVEN BE A FEW
THUNDERSTORMS IN THE EVENING AS MODELS CONTINUE TO ADVERTISE CAPE
VALUES UP TO AROUND 300 J/KG AND STEEP LAPSE RATES. FOR SOUTH
CENTRAL SD AND THE PLAINS OF WEST CENTRAL SD...SHALLOW COLD AIR MASS
WILL HAVE TEMPS BELOW FREEZING WHILE WARMER TEMPS REMAIN ALOFT.
THEREFORE...A PERIOD OF FREEZING RAIN WILL BE POSSIBLE BEFORE SNOW
DEVELOPS AS ATMOSPHERE COOLS. AFTER WINDS SWITCH NORTHERLY AND SNOW
DEVELOPS...AREAS OF BLOWING SNOW IS EXPECTED.
ON THURSDAY...SNOW AND BLOWING SNOW WILL CONTINUE OVER MUCH OF THE
AREA INTO THE MORNING BEFORE TAPERING OFF FROM WEST TO EAST AS THE
LOW PRESSURE SYSTEM PUSHES OFF. FRIGID AIRMASS SETTLES IN OVER THE
AREA...WITH NOT MUCH RECOVERY IN TEMPERATURES EXPECTED. TOWARDS
EVENING...WINDS WILLS START TO SWITCH SOUTHERLY AS THE NEXT LOW
PRESSURE SYSTEM STARTS ITS APPROACH...BRINGING A SLIGHT CHANCE OF
SNOW TO THE AREA TOWARDS EVENING.
EXTENDED...MODELS CONTINUE TO SHOW AN UPPER LOW CROSSING THE
NORTHERN PLAINS ON FRIDAY. THIS WILL BRING A CHANCE OF RAIN OR SNOW
TO THE AREA. THE SYSTEM WILL QUICKLY PUSH EAST WITH PRECIP ENDING BY
FRIDAY NIGHT. WEAK RIDGING WILL THEN BUILD ACROSS THE PLAINS FOR THE
WEEKEND INTO EARLY NEXT WEEK...BRINGING MAINLY DRY AND WARMER
WEATHER TO THE AREA.
&&
.AVIATION...IFR/LIFR CONDITIONS WITH FOG AND FREEZING FOG WILL
CONTINUE TO SPREAD WEST ACROSS SOUTH DAKOTA THIS AFTERNOON...AND
PARTS OF NORTHEAST WYOMING BY THIS EVENING. A WINTRY MIX OF
RAIN...FREEZING RAIN...AND SNOW WILL DEVELOP ACROSS THE AREA THIS
EVENING BEFORE CHANGING TO ALL SNOW OVERNIGHT. WIDESPREAD IFR/LIFR
CONDITIONS WILL CONTINUE THROUGH NOON ON THURSDAY OVER MUCH OF THE
AREA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FOR THE PLAINS OF NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA...
...WINTER WEATHER ADVISORY FOR THE BLACK HILLS AND ADJACENT
PLAINS ALONG WITH MUCH OF SOUTH CENTRAL SOUTH DAKOTA...
WY...WINTER WEATHER ADVISORY FOR FAR NORTHEAST WYOMING...
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 118 PM MST WED FEB 25 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 118 PM MST (218 PM CST) WED FEB 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. ...WINTER STORM WARNING FOR THE PLAINS OF NORTHWEST AND WEST CENTRAL SOUTH DAKOTA... ...WINTER WEATHER ADVISORY FOR FAR NORTHEAST WYOMING...THE BLACK HILLS AND ADJACENT FOOTHILLS...AND SOUTH CENTRAL SOUTH DAKOTA... .DAY ONE...TODAY AND TONIGHT A POTENT STORM SYSTEM WILL IMPACT THE AREA TONIGHT...BRINGING ACCUMULATING SNOW TO MUCH OF WESTERN SOUTH DAKOTA. SOME FREEZING RAIN IS POSSIBLE MAINLY SOUTH OF INTERSTATE 90 TONIGHT BEFORE THE PRECIPITATION CHANGES OVER TO ALL SNOW EARLY THURSDAY MORNING. LIGHT ICE ACCUMULATIONS WILL BE POSSIBLE WITH THIS SYSTEM AS WELL AS SIGNIFICANT SNOWFALL. WINDS OF 10 TO 25 MPH WILL CAUSE SOME BLOWING SNOW REDUCING VISIBILITIES AT TIMES. ALSO... AREAS OF FOG OVER THE SOUTH DAKOTA PLAINS THIS EVENING MAY ALSO REDUCE VISIBILITIES. BEFORE THE SNOW BEGINS...THERE MAY BE SOME ISOLATED THUNDERSTORMS OVER NORTHEAST WYOMING INTO SOUTHWEST SOUTH DAKOTA. THESE THUNDERSTORMS WILL BE WEAK AND SHORT LIVED. DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW AND BLOWING SNOW WILL CONTINUE INTO EARLY THURSDAY MORNING BEFORE TAPERING OFF LATER IN THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153769.